Advertisement

Do prescription medications cause acne?

Dr. Doris Day, MD
Dermatology
There is a long list of prescription medications that list acne as a possible side effect. The list includes classes of drugs such as androgens, lithium, potassium iodide, some oral contraceptives, and other medications. This does not mean that you should never take these medications if your physician prescribes them. It does mean that you should discuss your concerns regarding this side effect and consider alternate treatments if available. The acne from medications is generally similar to acne from other causes and is treated with the same medications. The difference is that it may take longer to gain control of the acne.
100 Questions & Answers About Acne

More About this Book

100 Questions & Answers About Acne

100 Questions and Answers About Acne provides you with all the information you need to manage your complexion problems. Written by Dr. Doris J. Day, a world-class expert in the field, this clearly...

Continue Learning about Acne

Avoiding Adult Acne
Avoiding Adult Acne
Won't they ever go away? As an adult, you expect pimples to be a thing of the past. But for many adults, blemishes continue to mar otherwise healthy s...
Read More
What is a pimple?
Dr. Mehmet Oz, MDDr. Mehmet Oz, MD
A pimple forms when hair follicles get clogged by oil and fill with pus. Hair grows from a deep foll...
More Answers
6 Weird Facts About Acne
6 Weird Facts About Acne6 Weird Facts About Acne6 Weird Facts About Acne6 Weird Facts About Acne
Discover bizarre truths about acne and learn how to fight a bad breakout.
Start Slideshow
Can I Over-Wash My Face?
Can I Over-Wash My Face?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.